Format

Send to

Choose Destination
Drug Saf. 2017 Nov;40(11):1099-1107. doi: 10.1007/s40264-017-0561-y.

Impact of Medicine Withdrawal on Reporting of Adverse Events Involving Therapeutic Alternatives: A Study from the French Spontaneous Reporting Database.

Author information

1
University of Bordeaux, 33076, Bordeaux, France. cecile.pageot@u-bordeaux.fr.
2
INSERM U1219, Bordeaux Population Health Research Center, Pharmacoepidemiology Team, 33076, Bordeaux, France. cecile.pageot@u-bordeaux.fr.
3
CHU Bordeaux, Service de Pharmacologie Médicale, Centre Régional de Pharmacovigilance de Bordeaux, 33076, Bordeaux, France. cecile.pageot@u-bordeaux.fr.
4
Centre Régional de Pharmacovigilance, Hôpital Pellegrin-CHU de Bordeaux, 33076, Bordeaux Cedex, France. cecile.pageot@u-bordeaux.fr.
5
University of Bordeaux, 33076, Bordeaux, France.
6
INSERM U1219, Bordeaux Population Health Research Center, Pharmacoepidemiology Team, 33076, Bordeaux, France.
7
CHU Bordeaux, Service de Pharmacologie Médicale, Centre Régional de Pharmacovigilance de Bordeaux, 33076, Bordeaux, France.
8
Centre Régional de Pharmacovigilance, Hôpital Pellegrin-CHU de Bordeaux, 33076, Bordeaux Cedex, France.

Abstract

INTRODUCTION:

The consequences of the withdrawal of marketing authorisation of drugs have mostly been studied considering drug prescription patterns for the therapeutic alternatives of the withdrawn drugs. The potential concomitant changes in the reporting of adverse reactions concerning these alternatives have been studied less often.

OBJECTIVE:

The objective of this study was to analyse the changes in the reporting of adverse events (AEs) for therapeutic alternatives after the withdrawal of three medicines (dextropropoxyphene, pioglitazone and tetrazepam) from the market for safety reasons.

METHODS:

This study was performed using both the French pharmacovigilance database and the Echantillon Généraliste des Bénéficiaires (a random sample of French health insurance affiliates). For dextropropoxyphene, pioglitazone and tetrazepam alternatives, the number and types of case reports were studied for both the year preceding the first official safety warning and the year following the withdrawal. Reporting rates expressed per 10,000 reimbursements (RRReimb) and per 10,000 treated patients (RRPat) were also compared for the two periods.

RESULTS:

After dextropropoxyphene withdrawal, case reports and reimbursements increased for tramadol (case reports: +23%, reimbursements: +13%) and codeine (case reports: +74%, reimbursements: +47%), RRPat being significantly increased for tramadol (0.92 vs. 1.06, p = 0.02). After pioglitazone withdrawal, case reports increased for dipeptidyl peptidase-4 (DPP-4) inhibitors, glinides, and glucagon-like peptide 1 (GLP-1) analogues (+84%, +22% and +5%, respectively) and reimbursements (+55, +11 and +50%, respectively); both decreased for sulfonylureas (case reports: -6%, reimbursements: -2%). RRPat increased for DPP-4 inhibitors (1.63 vs. 2.26, p = 0.008). After tetrazepam withdrawal, case reports increased for diazepam, methocarbamol and thiocolchicoside (+110, +86 and +157%, respectively), as lesser did reimbursements. RRPat increased for diazepam (1.78 vs. 2.41, p = 0.054) and thiocolchicoside (0.14 vs. 0.24, p = 0.013).

CONCLUSION:

For the three drug withdrawals investigated, the number of case reports involving alternatives increased to a larger extent than the numbers of prescriptions. This could relate to a higher occurrence of AEs in new users of alternatives who switched from the withdrawn medicines or to an increased awareness of possible AEs.

PMID:
28664354
DOI:
10.1007/s40264-017-0561-y
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center